Flood, Philadelphia
- When
- May 2, 4:30 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A 13-year-old boy drowned while swimming in the Tookany Creek in Philadelphia. Four boys were swimming in the creek when a thunderstorm occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 13-year-old boy drowned while swimming in the Tookany Creek in Philadelphia. Four boys were swimming in the creek when a thunderstorm occurred. The heavy rain caused a rapid and significant, but within bankfull rise of the creek. The 13-year-old boy was unable to leave the creek and the others were unable to rescue him. His body was found about one hour later downstream.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 2, 3:13 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 PM EDT THU MAY 2 2002 ...TORNADO WATCH UNTIL 900 PM... STILL QUITE STABLE ACROSS NRN NEW JERSEY UNDER CLOUD SHIELD AND NE FLOW. THIS EXPECTED TO CHANGE AS WARM FRONT DRIFTS NORTH. QUITE DIFFERENT TO THE SOUTH AS REST OF CWA IS WITHIN WARM SECTOR. TEMPERATURES ARE RANGING FROM NEAR 80 DEGREES F ACROSS DELMARVA TO AROUND 50 DEGREES ACROSS THE NORTHERN ZONES...INCLUDING THE LOW ELEVATION ZONES. WITHIN WARM SECTOR...LAPS ANALYSIS ARE PRODUCING LI/S IN THE -4 TO -7 RANGE...CAPES UP TO 2000 J/KG...AND HELICITIES UP TO 250 M2/S2. PW/S ARE IN THE 1-1.5 RANGE...BUT STORMS ARE MOVING QUITE QUICKLY. RAIN FREE CONDITIONS EXPECTED THE NEXT SEVERAL DAYS. THE BIG STORY TOMORROW UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES WILL BE THE WIND. 12Z BUFKIT SHOWS GOOD MIXING UP TO ABOUT H7.5 WHERE WINDS ARE IN EXCESS OF 40 KT. FOR NOW WILL MENTION WINDY...TOPPING THINGS OUT AT 35 MPH. WINDS DIMINISH RAPIDLY TOMORROW NIGHT AS SURFACE HIGH PRESSURE BEGINS TO INFLUENCE THE REGION. H8.5 TEMPS DROP A GOOD 15 DEGREES C FROM WHERE THEY. WILL MENTION THE POSSIBILITY OF FROST IN THE NORMALLY COLDER AREAS AND ALSO MENTION FREEZING TEMPERATURES ACROSS HIGHER ELEVATIONS. STILL WATCHING SURFACE WAVE DEVELOPMENT TO OUR SOUTH THIS WEEKEND. THE ETA BRINGS A BIT MORE CLOUDINESS AND A PRECIP THREAT INTO THE SOUTHERN ZONES COMPARED TO THE AVN. WILL INTRODUCE SOME CLOUDS ACROSS THIS AREA...BUT HOLD OFF ON THE RAIN AT THIS TIME. THE NEXT BETTER CHANCE OF PRECIP STILL APPEARS TO BE ON MONDAY. TEMPS IN THE EXTENDED LOOK TO BE A BIT ABOVE NORMAL. SMALL CRAFT ADVISORIES REMAIN UP EVERYWHERE. FCSTID = 29 MPO 42 55 31 61 / 40 0 0 0 ABE 46 57 34 64 / 60 0 0 0 RDG 46 58 35 65 / 60 0 0 0 PHL 52 63 42 67 / 70 0 0 0 12N 42 55 32 61 / 40 0 0 0 SMQ 49 61 35 66 / 60 0 0 0 TTN 49 61 38 66 / 60 0 0 0 MIV 52 61 38 65 / 60 0 0 0 ACY 53 61 46 64 / 60 0 0 10 ILG 51 62 38 67 / 70 0 0 0 DOV 52 63 39 67 / 70 0 0 10 GED 53 62 41 66 / 70 0 0 10 ESN 52 62 39 67 / 70 0 0 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA OCEAN AND BAY KRUZDLO
MDZ008-PAZ060-061-067-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 248 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... BERKS...CHESTER AND LEHIGH. IN MARYLAND... CECIL THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT MOVING EAST INTO THE MID ATLANTIC REGION. THESE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN PENNSYLVANIA AND EASTERN MARYLAND AFTER 600 PM AND COULD PRODUCE STRONG DAMAGING WINDS...HAIL...AND TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER IN THE WATCH AREA IS BETWEEN 600 PM AND 1000 PM. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE FORMATION OF TORNADOES IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY. MIKETTA
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EDT THU MAY 2 2002 A TORNADO WATCH IS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER... MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX... MONMOUTH...MERCER...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER... SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY. IN DELAWARE... NEW CASTLE...KENT...SUSSEX. IN MARYLAND... CECIL...KENT...QUEEN ANNE/S...TALBOT AND CAROLINE. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE FORMATION OF TORNADOES IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY. MIKETTA
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Philadelphia | 2002-05-02 | 13 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299853.